A Unique Case Presentation of Methadone Toxicity without QTc Interval Prolongation despite Patient Risk Factors
Safe medication practice is a multidisciplinary process involving physicians, nurses, pharmacists and the patients themselves. Over recent years, particularly in health system settings, pharmacists have developed specialist roles in medication safety, working with colleagues in pharmacy and other professions to identify problems with medication use and prevention of errors. In November 2006, the Food and Drug Administration issued a public health advisory titled “Methadone use for pain control may result in death and life-threatening changes in breathing and heart beat”. The report emphasized the importance of clinicians to be mindful of the drug’s ability to cause QTc interval prolongation and is a marker for the risk of developing torsades de pointes, a potentially fatal ventricular arrhythmia. Factors associated with QT prolongation include higher methadone total daily dose, hypokalemia, low prothrombin level (suggestive of reduced liver function) and co-administration of a medication that inhibits the CYP3A4 enzyme system which may increase methadone.
Veltri, K. T., & Olsufka, W. A. (2018). A unique case presentation of methadone toxicity without QTc interval prolongation despite patient risk factors. Clinical Studies & Medical Case Reports, 5(3), 1-6. doi:10.24966/CSMC-8801/100057
Creative Commons License
This work is licensed under a Creative Commons Attribution-Share Alike 4.0 International License.